Temporary tattoos are supposed to be a lighthearted and noncommittal alternative to the far more permanent inking of your flesh. As such, temporary tattoos usually aren't dangerous — they're a flight of whimsy, after all. But a certain type of "black henna" being used in some temporary tattoos has led to an usually high number of allergic reactions across the country.
According to a Food and Drug Administration news release, the skin-staining dark ink in black henna has caused severe and long-lasting allergic reactions, including "redness, blisters, raised red weeping lesions, loss of pigmentation, increased sensitivity to sunlight, and even permanent scarring."
Henna, which is supposed to last anywhere from three days to three weeks, is popular at beachside temporary tattoo kiosks, and has long been used as a symbol of good luck during Arab and Indian cultural celebrations. However, "just because a tattoo is temporary it doesn't mean that it is risk free," says Dr. Linda Kat, director of the FDA's Office of Cosmetics and Colors. Typically made from a plant-based coloring that grows in the tropical and subtropical regions of Africa and Asia, today's black henna, which helps ink stay visible longer, is sometimes infused with a toxic chemical called p-phenylenediamine (PPD).
PPD, which has long been banned from skin cosmetics, is sometimes used in dark hair dye and can be harmful to some people. According to Michelle Castillo at CBS News, a 5-year-old-girl who had gotten a temporary tattoo with black henna had red marks appear on her forearm for two weeks. Another teenage girl had scars form on her back where a black henna tattoo was applied, "despite the fact that she had red henna tattoos before and never had a negative reaction."
Says the five-year-old girl's father: "What we thought would be a little harmless fun ended up becoming more like a nightmare for us."
Symptoms from adverse skin allergies may not appear instantaneously, sometimes taking as long as two or three weeks to show up. If you encounter any allergic reactions from temporary tattoo ink, the FDA is asking that you call MedWatch.